Calcium channel blockers and beta blockers are prescribed to treat migraines, high blood pressure, and some circulatory diseases. These drugs block calcium from the walls of blood vessels and cells in the heart, helping blood vessels to relax and widen. But these medications also affect your dental health.

Gum overgrowth can occur as soon as one month after you start taking a calcium channel blocker. The overgrowth of your gums can make oral hygiene difficult and lead to inflammation. If gum overgrowth is severe, surgery may be needed to reduce the amount of gum tissue.

What can you do if you take a calcium channel blocker or beta blocker that causes gum overgrowth?

  • Ask your doctor if you can be placed on another medication. If not, visit your dentist for an examination.
  • Have your teeth professionally cleaned more often—every three months.
  • Brush your teeth three times a day, floss daily, and consider purchasing a waterpik to remove debris from between your teeth and gums.

Practicing diligent oral hygiene at home and regularly visiting your dentist can help you maintain good oral health while taking medication that can affect your teeth and gums.

This post is sponsored by Carmel dentist Dr. Julia Shalit.